YAMAGATA – A male patient at a hospital in Tsuruoka, Yamagata Prefecture, died after being injected with the wrong medicine, prefectural officials said Wednesday.
The man died early Tuesday at Tsuruoka Kyoritsu Hospital after receiving the injection at around 3:50 p.m. the previous day, the officials said.
Yamagata Prefectural Police said they have launched an investigation into suspected professional negligence resulting in death after being notified of the incident by the hospital.
Hospital officials said the patient, who was in his 80s, was admitted Saturday. A 21-year-old nurse injected him with medication containing a high concentration of potassium that was meant for another patient instead of antibiotics.
He stopped breathing immediately after receiving the injection. Doctors managed to resuscitate him, but his condition worsened again later, the hospital said.
The hospital’s safety manual calls for patients’ names to be written on syringes. The man’s name was on the syringe containing his antibiotics; the other syringe did not have any name on it because it was prepared based on emergency instructions by the 21-year-old nurse, officials said.
They said she did not check the labels on the syringes — both of which contained the same amount of liquid and were placed on the same tray — before dosing the patient.
Although potassium helps maintain heart functions, a high concentration in the bloodstream can stop the heart.
In a time of both misinformation and too much information, quality journalism is more crucial than ever.
By subscribing, you can help us get the story right.